Allan(41) Edinburgh re Atenol and a_fib

Hi everybody it is now nearly 8 weeks since my first pacemaker implantation a st judes dual lead pacemker with atrial suppressor lead.I was still getting a-fib after operation only 1-3 % of time but still uncomfortable enough to warrant bet blockers tried bismodol made me sick so switched to atenol

I have been taking theses pills for nearly three weeks now and touch wood they do seem to disguise my episodes of afib but i am sure thet are still there underneath.
i do feel quite spaced out approx 2 hours after taking them and the circulation to my lower legs is now poor and it makes my skinn itchy also can make you feel a little blue but i am trying to fight that by doing gentle exercise at gymn breast stroke swimming and i10- 15 mins on bike trying to build up strength as i have put on a stone since operation and need to shift that.

My technicians report on 13th will reveal all .

I am 42 and sometimes i feel quite blue about my future because this site is both a wonderfull relief and also scary as hell because you do here some horror storys on here .
I guess my main areas of concern are

1 .A-fib is degenerative therefore it will get worse and worse what does that mean ?

2.At 42 i am relatively young how long will leads last and is there danger to the heart when removing them ?

3. I have sinus bycardia/and paraxsmol a-fib does that mean abalation to operation to cure a -fib cannot be performed on me?

4.Does a-fib always lead to a pacemaker with a difibrilator?

Just curiuos

I have to admit I do feel stronger and i do sleep better most nights and my scar has completely healed- i would say the psychological scar of having a pacemaker are much more severe then the actual procedure which for me was totally painless.


3 Comments

Hi Allan

by Carol - 2007-11-30 10:11:08

You and I had our PMs implanted at about the same time. I think I'm about 1 week or so ahead of you. Can't answer all of your questions but do hope to offer support. I too am on atenolol, have taken it for many years for high BP as well as Inappropriate Sinus Tachycardia-it does work for me. After my PM I had trouble with increased skipped beats and increased HR-I'm sure some to do with anxiety. I had my dose increased from 50mg daily, to twice a day which helped depress both the skips and tachycardia. I felt increased fatigue at first and depressed for awhile too, but I seem to have finally adjusted to the increased dose (took a few weeks) and am feeling better. I think it just takes time for the adjustment phase and as long as you're not having serious or intolerable side effects just hang in there. I agree that the emotional scar seems somewhat worse...it kind of takes the wind out of your sails to think you have to have a Pacemaker doesn't it? At least it did for me.
Your #4 question is the only one I THINK I might shed some light on and if I'm wrong I know I'll be corrected! But I don't believe that having A-fib necessarily means you will need a defib in the future. I have cared for many patients who have had a-fib for most of their lives and have been controlled by meds only and have never needed either a PM or Defibrillator.
Well, take care and have a wonderful Holiday, Carol

To Carol and Allan

by VIOLIN - 2007-12-01 04:12:28

I am in the same boat as you both--dual lead PM two weeks old for a fib and a flutter and re-entrant tachycardia. I have needed toprol xl( a cousin to atenolol---beta blocker i believe) and like carol have had inappropriate sinus tachycardia and lots of premature beats. I was started on that and cardizem which so far seems to have helped.

The PM with defribillators are implanted into patients who have a need for a shock when they go into a "ventricular tachycardia" ---not atrial tachycardia. this is called an icd. at the present time i am unaware of an icd for atrial fibrillation. although probably somewhere researchers are studying this.

I am 58 and this started when i was age 40. I have had six ablations that did not work and ended up with an av node ablation (number7!) and PM.

hope this helps and it is always helpful to know that we have a lot in common. Good luck to both of you.


violin

AFib & atenolol

by Vai - 2007-12-03 11:12:32

I have had my PM for 15 months now - similar model dual lead PM with atrial fibrillation management features. My afib load is under 2% since the operation very similar to your 1 - 3%. This level of afib is small but when the episodes occur it is sufficient to render discomfort, loss of well being, tiredness, breathlessness and anxiety. Some suggestions:
- record time & date of each symptomatic episode basically what and how you feel and for how long. When the doctor interrogates the PM he will be able to read those instances and he will want to know how you feel exactly during those times. This helps him to treat your symptoms
- the beta blockers are needed to manage the afib. Without it the afib frequency and intensity may be worse than what you feeling now.
- beta blockers affect each of us individually. Atenolol is quite commonly prescribed. For me sotalol works out well for me without the fatigue side effects.
- get into a exercise routine to increase strength and stamina. They are the best bet to arrest the fatigue. I found it also help reduce my afib.
- With this afib load, check with your doctors about blood thinners. For me, there was no need yet for warfarin but I am prescribed a daily maintenance dose of aspirin.
Now to your questions:
1. Afib is degenerative and the more it occurs, it has the potential to cause more damage. The objective is to minimize its occurence.
2. Lead condition is checked with each PM check. The life of the lead, unless damaged, can be 8 -12 years or longer. Check out the other sites for lead removal. It is a complicated and risky process the longer you have had the PM.
3. Check the options with your doctor. There is no generalized answer. If you are specifically looking for ablation to "cure" the afib, you would probably have read many other posts that ablation does not always work to eliminate afib.
4. Having a PM does not automatically lead to anything else. However with heart diseases like ours, it may degenerate over time (happens to anyone as we do all get older each day, even perfectly healthy people develop heart problems). MY doc tells me "take it one day at a time"

I hope this helps.


You know you're wired when...

Your license plate reads “Pacer4Life”.

Member Quotes

Try to concentrate on how you’re able to be active again and feel normal, rather than on having a machine stuck in your body.